Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2004, 12:33 PM EDT for Ionia County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 12:33 PM EDT (16:33 UTC)
- Expired
- May 21, 2004, 1:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ionia County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
707
WUUS53 KGRR 211633
SVRGRR
MIC067-211730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 130 PM EDT
* AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CLARKSVILLE...OR ABOUT 9 MILES SOUTHEAST
OF LOWELL...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEST SEBEWA...FERGUSON CORNERS AROUND 1240 PM EDT
KENT CORNERS...SEBEWA...COLLINS AROUND 1245 PM EDT
PORTLAND...FROST CORNERS AROUND 1250 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4294 8505 4295 8485 4277 8485 4278 8527
4294 8527
$$
JL MWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:02 AM EDT, 8 hours 31 minutes earlier.
Area forecast discussion, May 21, 4:02 AM EDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 402 AM EDT FRI MAY 21 2004 .SHORT TERM... TO MAKE A LONG STORY VERY SHORT... A WIGGLY FRONT WILL KEEP THE RISK OF SHOWERS AND THUNDERSTORMS GOING THROUGH THE WEEKEND. REALLY THE MAIN QUESTION IS TIMING OF THE WAVES OF CONVECTION...THE RISK OF SEVERE THUNDERSTORMS (WHERE AND WHEN)...THEN THE HYDRO ISSUE...WILL THERE BE ENOUGH RAIN FOR FLOODING? MAINLY WE WILL BE TIMING WAVES ALONG THE FRONT THROUGH MONDAY. THERE IS A STRONG IMPULSE THAT COMES FROM THE WESTERN TROUGH THAT WHICH I BELIEVE THE ETA FLATTENS TO FAST (TYPICAL MODEL ERROR) SO MORE THAN LIKELY THE FRONT WILL BE SLIGHTLY FARTHER NORTH SUNDAY THEN FORECAST BY THE ETA. GIVEN THE HIGH VALUES OF PRECIPITABLE WATER AROUND THROUGH THE WEEKEND AND THE CLOSENESS OF THE FRONT...ANY THUNDERSTORM COMPLEX THAT MOVES THROUGH COULD HAVE VERY HEAVY RAINFALL. GIVEN THE 5 TO 12+ INCHES OF RAIN THAT HAVE FALLEN OVER THE CWA THIS MONTH ALREADY...SEEMS ANOTHER ESF IS IN ODER FOR THE WEEKEND. SO I WILL UPDATE THE ONE WE ISSUED YESTERDAY AFTERNOON. AS FOR THE SEVERE THREAT...WITH THE 50+ KNOT LOW LEVEL JET OVER CNTL LOWER MI FORECAST FOR FRI NIGHT AND A SIMILAR JET SOUTH OF INTERSTATE 94 SAT NIGHT...ALSO GIVEN THE TIMING OF THE UPPER WAVES AND THE JET DIVERGENCE...THE OVERNIGHT HOURS OF FRI AND SATURDAY SEEM GOOD. SUNDAY WE HAVE THAT STRONG PAC SHORTWAVE MOVING THROUGH... SO THAT IS ANOTHER GOOD WINDOW FOR SEVERE WEATHER. TEMPERATURES WILL DEPEND ON WHERE THE FRONT IS BUT GIVEN IT GOT TO 79F IN GRR THURSDAY WITH 100 PERCENT OVERCAST...AND THAT THE 1000/925MB THICKNESS IS SIMILAR FRIDAY EVENING AND SATURDAY EVENING...HIGHS SHOULD BE LOWER 80S SOUTH AND 70S NORTH EACH DAY. LOWS MOSTLY IN THE 60S SOUTH AND 50S EXTREME NORTH. I FAVOR THE FLSS RUC FOR PCPN TODAY... IT SHOW NO RAIN IN SOUTHWEST MICHIGAN UNTIL LATER THIS AFTERNOON. GIVEN THE BEST LIFT IS WEST OF MICHIGAN THAT MAKES SENSE. EVEN SO...CANT RULE OUT A CHANCE OF THUNDERSTORM THIS AFTERNOON ANYWHERE OVER LOWER MICHIGAN GIVEN HOW UNSTABLE IT WILL BE AND THE WARM FRONT WILL BE MOVING BACK NORTH. .LONG TERM... THE MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT AND INDICATE THAT THE ACTIVE WEATHER PATTERN WILL PERSIST ACROSS OUR AREA NEXT WEEK. ON TUESDAY...A LOW PRESSURE SYSTEM WILL MOVE OUT OF THE AREA WITH THE SHOWERS AND THUNDERSTORMS ENDING BY MIDDAY. SKIES WILL BE PARTLY CLOUDY THROUGH TUESDAY MORNING...WHEN THE INFLUENCE OF ANOTHER LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY NIGHT AND A FEW SHOWERS WILL LINGER INTO WEDNESDAY. BEHIND THE FRONT...GUIDANCE SHOWS COOLER AIR FILTERING INTO THE AREA AS AN UPPER LEVEL TROUGH MOVES INTO THE REGION. ONLY SMALL CHANGES WILL BE MADE TO THE FORECAST...MAINLY WITH THE TIMING OF SYSTEMS THROUGH THE AREA. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && WDM IOD
Hazardous weather outlook, May 21, 6:35 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 635 AM EDT FRI MAY 21 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 635 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST MICHIGAN. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM. HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96. NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION THIS EVENING INTO EARLY TONIGHT. ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO 3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE AREA FROM TIME TO TIME. THE MOST LIKELY TIMES FOR THESE STORMS ARE FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY. SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN THROUGH THIS ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WDM
In the hours before
Local storm report, May 21, 7:14 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 AM HEAVY RAIN LACEY 42.49N 85.19W
05/21/2004 2.20 INCH BARRY MI PUBLIC
SINCE MIDNIGHT
&&
RSUTTLELocal storm report, May 21, 12:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 1.00 INCH KENT MI TRAINED SPOTTER
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 0.75 INCH KENT MI TRAINED SPOTTER
&&
DLBSpecial weather statement, May 21, 12:10 PM EDT, 23 minutes before
MIZ051-052-056>059-064>067-071>074-212100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT FRI MAY 21 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 500 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:54 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 21 min |
| May 20, 9:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 34 min |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 10:00 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 75 min |
| May 20, 10:57 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 78 min |
| May 20, 11:38 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 52 min |
| May 20, 11:58 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 47 min |
| May 21, 12:32 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 43 min |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 11:57 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 63 min |
| May 21, 12:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kent | 56 min |
| May 21, 12:23 PM EDT | Tornado Warning | GRR | Barry | 37 min |
| May 21, 12:30 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 75 min |
| May 21, 12:48 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 57 min |
| May 21, 1:05 PM EDT | Tornado Warning | GRR | Eaton | 25 min |
| May 21, 1:09 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 51 min |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:45 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.